Nebraska, 2014

Extreme Cold in Nebraska, December 29 to 31, 2014

December 29 to 31, 2014 · NWS CYS · 4 events in 4 counties and zones

A arctic air mass produced frigid temperatures, with nighttime lows from -20 to -30 degrees. Combined with wind speeds of 10 to 25 mph, equivalent wind chill temperatures of -25 to -45 degrees were observed.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A arctic air mass produced frigid temperatures, with nighttime lows from -20 to -30 degrees. Combined with wind speeds of 10 to 25 mph, equivalent wind chill temperatures of -25 to -45 degrees were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 29, 5:36 PM MST, 24 minutes earlier.

Area forecast discussion, Dec 29, 5:36 PM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
536 PM MST MON DEC 29 2014

.UPDATE...
ISSUED AT 536 PM MST MON DEC 29 2014

LET THE WINTER WEATHER ADVISORY FOR SNOW EXPIRE AT 5 PM AS
VISIBILITIES ACROSS THIS AREA HAVE BEEN ON THE GENERAL TREND
UPWARD THROUGH THE AFTERNOON. WILL SEE LIGHT SNOW CONTINUE THROUGH
THE EVENING...BUT NOT EXPECTING MUCH ADDITIONAL ACCUMULATION WITH
THE VERY COLD TEMPS IN PLACE AND SNOWFALL RATES REMAINING ON THE
LIGHTER SIDE.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 315 PM MST MON DEC 29 2014

ARCTIC OUTBREAK AND THE ONGOING LIGHT SNOW EVENT CONSUMED MUCH OF
THE SHORT TERM FOCUS TODAY. LIGHT SNOW HAS CONTINUED TO FALL ACROSS
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE TODAY WITH
VISIBILITIES BOUNCING GENERALLY BETWEEN 1-3SM. SNOWFALL AMOUNTS THUS
FAR FOR THE MOST PART BEEN IN THE 2-4 INCH RANGE WITH LOCALLY HIGHER
AMOUNTS SOUTHWEST OF WHEATLAND AND IN THE VICINITY OF SCOTTSBLUFF.
VISIBILITIES HAVE IMPROVED THIS AFTERNOON AT KRWL-KDGW-KLSK-
KCDR...SO IN AN EARLIER UPDATE FELT COMFORTABLE TO CANCEL THE
WARNING THERE. VISIBILITIES CONTINUE TO BE CLOSER TO 1SM FROM
WHEATLAND TO SCOTTSBLUFF SO WILL LEAVE THE ADVISORY CONTINUE UNTIL 5
PM. LIGHT SNOW WILL CONTINUE TONIGHT...BUT BEST LIFT WILL SHIFT
SOUTH IN CLOSER PROXIMITY OF A NORTHWARD MOVING JET. THESE AREAS
HAVENT SEEN LESS THAN ONE HALF INCH OF SNOW THUS FAR TODAY...AND
WITH ACCUMULATIONS OF UP TO A COUPLE OF INCHES...DONT FORESEE THE
NEED OF AN ADVISORY. LIGHT SNOW WILL FALL ELSEWHERE TOO...BUT SHOULD
BE LESS THAN AN INCH. THE VERY LIGHT SNOW WILL LINGER INTO TUESDAY
MORNING...DISSIPATING AROUND MIDDAY TUESDAY.

THE MORE SIGNIFICANT STORY FOR THE NEXT 36 HOURS WILL BE THE ARCTIC
TEMPERATURES. CURRENT TEMPERATURES ARE IN THE SINGLE DIGITS OVR THE
ENTIRE AREA AND HAVE STEADILY FELL THRU THE DAY. MOST AREAS WILL
FALL IN THE TEENS BELOW ZERO TONIGHT WITH AREAS ALONG THE LARAMIE
DRAINAGE FALLING INTO THE -20S TO NR -30F. FRESH SNOWPACK AND LIGHT
WINDS BELOW A 1050MB HIGH WILL KEEP TEMPERATURES BELOW ZERO FOR
HIGHS ON TUESDAY. TUESDAY NIGHT WILL BE THE COLDEST WITH TEMPS
FALLING INTO 20S BELOW ZERO EVERYWHERE WITH THE LARAMIE RIVER
DRAINAGE AGAIN EXPERIENCING -30F. THIS WILL LIKELY BREAK SOME LOW
TEMPERATURE RECORDS. WIND CHILLS WARNINGS AND ADVISORIES ARE IN
PLACE TONIGHT AND WILL NEED TO BE EXTENDED INTO TUESDAY NIGHT AS
WELL.

WEDNESDAY WILL BE DRY AS THE AREA IS CAUGHT BETWEEN THE NRN STREAM
OVR THE NRN PLAINS AND THE CUT-OFF OVR SOUTHERN CALIFORNIA/SRN
NEVADA. HIGHS WILL MODERATE SOME TOO...WITH HIGH REACHING THE 20S
EAST OF THE PLAINS AND AROUND 10 FROM RAWLINS TO LARAMIE.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 315 PM MST MON DEC 29 2014

A QUIETER WEATHER PATTERN EXPECTED OVERALL FOR THE CWA THIS PERIOD
AS THE UPPER FLOW TURNS MORE NORTHWESTERLY AND COLDER AIR GETS
SHUNTED TO THE EAST. WILL HAVE TO KEEP SOME ATTENTION ON AN UPPER
LOW THAT WILL MOVE EASTWARD FROM THE DESERT SW ACROSS THE SOUTHERN
ROCKY MTNS LATE IN THE WEEK. RIGHT NOW ITS EFFECTS SHOULD STAY
SOUTH OF THE CWA THOUGH A FEW MTN SNOW SHOWERS COULD OCCUR OVER
THE HIGHER MTNS. TEMPS WILL MODERATE SOME THURSDAY THROUGH
SATURDAY BEFORE NEXT SURGE OF COLD CANADIAN AIR DROPS SOUTH INTO
THE PLAINS SAT NIGHT. BULK OF THIS COLD AIR LOOKS TO PASS EAST OF
THE CWA BUT A BACKDOOR FRONT SHOULD BANK UP AGAINST THE MTNS
RESULTING IN COOLER CONDITIONS OVER THE PLAINS SUNDAY. FRONT
SHOULD WASH BACK EAST LATE SUNDAY WITH MILDER TEMPS RETURNING FOR
MONDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 315 PM MST MON DEC 29 2014

WIDESPREAD MVFR/IFR CONDITIONS WILL PERSIST INTO THIS EVENING EAST
OF THE MTNS WITH LIGHT SNOW IN MODEST UPSLOPE FLOW. SHOULD SEE
SLOW IMPROVEMENT IN VSBYS AND CIGS OVERNIGHT AS COLDER AND DRIER
AIR BUILDS IN AND UPSLOPE FLOW WEAKENS THOUGH SOME MVFR CIGS MAY
HANG ON INTO TUESDAY MORNING.

&&

.FIRE WEATHER...
ISSUED AT 315 PM MST MON DEC 29 2014

BITTER COLD TEMPERATURES AND PERIODS OF SNOW ARE EXPECTED EARLY THIS
WEEK. TEMPERATURES WILL REMAIN BELOW NORMAL WITH A DECENT SNOWPACK
THROUGH THE WEEK. TEMPERATURES MAY INCREASE TO NEAR NORMAL LATER IN
THE WEEK...BUT HUMIDITIES WILL REMAIN ABOVE 50 PERCENT DURING THE
DAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WIND CHILL ADVISORY UNTIL NOON MST TUESDAY FOR WYZ102-107-108-
     117>119.

     WIND CHILL WARNING UNTIL NOON MST TUESDAY FOR WYZ101-103>106-
     109>116.

NE...WIND CHILL ADVISORY UNTIL NOON MST TUESDAY FOR NEZ002-003-
     019>021-054-055-095-096.

&&

UPDATE...RJM
SHORT TERM...CAH
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...TJT/CAH
Hazardous weather outlook, Dec 29, 5:47 PM MST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
547 PM MST MON DEC 29 2014

WYZ101>119-310100-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
547 PM MST MON DEC 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

LIGHT SNOW WILL CONTINUE ACROSS SOUTHEAST WYOMING TONIGHT WITH
GENERALLY LIGHT ACCUMULATIONS OF LESS THAN AN INCH EXPECTED FOR
THE AREA BY MORNING. TEMPERATURES WILL FALL BELOW ZERO OVERNIGHT
CAUSING WIND CHILLS TO PLUMMET TO -20F TO -40F. WIND CHILL
WARNINGS AND ADVISORIES HAVE BEEN POSTED ACROSS ALL OF SOUTHEAST
WYOMING FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BITTER COLD TEMPERATURES AND LIGHT SNOW WILL CONTINUE
TUESDAY...WITH SOME OF THE COLDEST TEMPERATURES SO FAR THIS
WINTER POSSIBLE BY LATE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-310100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
547 PM MST MON DEC 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TONIGHT

LIGHT SNOW WILL CONTINUE ACROSS THE NEBRASKA PANHANDLE TONIGHT
WITH GENERALLY LIGHT ACCUMULATIONS OF LESS THAN AN INCH EXPECTED
FOR THE AREA BY MORNING. TEMPERATURES WILL CONTINUE TO FALL BELOW
ZERO OVERNIGHT CAUSING WIND CHILLS TO PLUMMET TO -20F TO -30F.
WIND CHILL ADVISORIES HAVE BEEN POSTED ACROSS THE THE ENTIRE
NEBRASKA PANHANDLE FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BITTER COLD TEMPERATURES AND LIGHT SNOW WILL CONTINUE TUESDAY...WITH
SOME OF THE COLDEST TEMPERATURES SO FAR THIS WINTER POSSIBLE BY
LATE TUESDAY NIGHT AND EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Dec 29, 12:11 PM MST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1211 PM MST MON DEC 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     SNOW             4 N WHEATLAND           42.11N 104.96W
12/29/2014  E3.0 INCH        PLATTE             WY   CO-OP OBSERVER

&&

BCHAPMAN
Local storm report, Dec 29, 2:31 PM MST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
231 PM MST MON DEC 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     SNOW             TORRINGTON              42.07N 104.18W
12/29/2014  M4.0 INCH        GOSHEN             WY   LAW ENFORCEMENT

0227 PM     SNOW             HARRISBURG              41.55N 103.74W
12/29/2014  M3.0 INCH        BANNER             NE   LAW ENFORCEMENT

0227 PM     SNOW             BRIDGEPORT              41.67N 103.10W
12/29/2014  E1.0 INCH        MORRILL            NE   LAW ENFORCEMENT

0227 PM     SNOW             KIMBALL                 41.23N 103.66W
12/29/2014  M0.5 INCH        KIMBALL            NE   LAW ENFORCEMENT

0227 PM     SNOW             ALLIANCE                42.10N 102.87W
12/29/2014  E1.0 INCH        BOX BUTTE          NE   LAW ENFORCEMENT

0227 PM     HEAVY SNOW       SCOTTSBLUFF             41.87N 103.66W
12/29/2014  M6.0 INCH        SCOTTS BLUFF       NE   BROADCAST MEDIA

&&

HAHN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Box Butte

When
December 29, 6:00 PM MST to December 31, 10:00 AM MST
Where
Box Butte forecast zone
Reported by
Official NWS Observations
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Minimum temperatures ranged from -25 to -30 degrees. Combined wind speeds of 10 to 20 mph produced wind chill temperatures from -30 to -45 degrees.

Extreme Cold/Wind Chill, Dawes

When
December 29, 6:00 PM MST to December 31, 10:00 AM MST
Where
Dawes forecast zone
Reported by
Official NWS Observations
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Minimum temperatures ranged from -20 to -25 degrees. Combined wind speeds of 15 to 25 mph produced wind chill temperatures from -30 to -40 degrees.

Extreme Cold/Wind Chill, Scotts Bluff

When
December 29, 6:00 PM MST to December 31, 10:00 AM MST
Where
Scotts Bluff forecast zone
Reported by
Official NWS Observations
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Minimum temperatures ranged from -25 to -30 degrees. Combined wind speeds of 10 to 20 mph produced wind chill temperatures from -30 to -45 degrees.

Extreme Cold/Wind Chill, Cheyenne

When
December 29, 6:00 PM MST to December 31, 10:00 AM MST
Where
Cheyenne forecast zone
Reported by
Official NWS Observations
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Minimum temperatures ranged from -20 to -25 degrees. Combined wind speeds of 15 to 25 mph produced wind chill temperatures from -30 to -40 degrees.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550013, 550014, 550015, 550016.